Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind warning at Apr 15, 2024, 2:12 PM CDT for 15 counties in Kansas. It took effect at Apr 16, 2024, 10:00 AM CDT. It was in force for 8 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 2024, 2:12 PM CDT (19:12 UTC)
- In effect from
- Apr 16, 2024, 10:00 AM CDT
- Expired
- Apr 16, 2024, 5:53 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 12:20 PM CDT | NON-TSTM WND GST 58 | 1 Ese Scott State Lake, KS | Mesonet station K5SCT 1 ESE Scott State Lake. |
| Apr 16, 12:38 PM CDT | NON-TSTM WND GST 60 | 5 Wnw Elkhart, KS | Mesonet station CW8810 Elkhart. |
| Apr 16, 2:15 PM CDT | NON-TSTM WND GST 59 | 1 N Syracuse, KS | AWOS station K3K3 Syracuse. |
| Apr 16, 2:15 PM CDT | NON-TSTM WND GST 61 | 2 Ese Scott City, KS | AWOS station KTQK Scott City. |
| Apr 16, 2:55 PM CDT | NON-TSTM WND GST 55 | 2 N Lakin, KS | AWOS station K36K 2 N Lakin. |
| Apr 16, 3:03 PM CDT | NON-TSTM WND GST 56 | 3 Ene Dodge City, KS | ASOS station KDDC Dodge City Regional Airport. |
| Apr 16, 3:10 PM CDT | NON-TSTM WND GST 67 | 1 Ene Garden City, KS | Mesonet station KS010 US-50 @ K-156 bridge Garden City. |
| Apr 16, 3:27 PM CDT | NON-TSTM WND GST 59 | 3 Nw Pierceville, KS | ASOS station KGCK Garden City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2885 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359 WWUS73 KDDC 151912 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 212 PM CDT Mon Apr 15 2024 KSZ043-044-061>063-074-084-160315- /O.UPG.KDDC.HW.A.0003.240416T1500Z-240417T0000Z/ /O.NEW.KDDC.HW.W.0004.240416T1500Z-240417T0000Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Morton- Including the cities of Scott City, Scott State Lake, Dighton, Deerfield, Johnson City, Lakin, Garden City, Elkhart, and Syracuse 212 PM CDT Mon Apr 15 2024 /112 PM MDT Mon Apr 15 2024/ ...HIGH WIND WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Finney, Hamilton, Kearny, Morton, Stanton, Lane, and Scott Counties. * WHEN...From 10 AM CDT /9 AM MDT/ to 7 PM CDT /6 PM MDT/ Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ RUSSELL
4 follow-up statements
982 WWUS73 KDDC 160111 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 811 PM CDT Mon Apr 15 2024 KSZ043-044-061>063-074-084-161100- /O.CON.KDDC.HW.W.0004.240416T1500Z-240417T0000Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Morton- Including the cities of Johnson City, Scott State Lake, Dighton, Scott City, Garden City, Deerfield, Elkhart, Lakin, and Syracuse 811 PM CDT Mon Apr 15 2024 /711 PM MDT Mon Apr 15 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Finney, Hamilton, Kearny, Morton, Stanton, Lane, and Scott Counties. * WHEN...From 10 AM CDT /9 AM MDT/ to 7 PM CDT /6 PM MDT/ Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ JJOHNSON
596 WWUS73 KDDC 160524 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1224 AM CDT Tue Apr 16 2024 KSZ043-044-061>063-074-084-170000- /O.CON.KDDC.HW.W.0004.240416T1500Z-240417T0000Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Morton- Including the cities of Scott State Lake, Deerfield, Johnson City, Scott City, Dighton, Elkhart, Garden City, Lakin, and Syracuse 1224 AM CDT Tue Apr 16 2024 /1124 PM MDT Mon Apr 15 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Finney, Hamilton, Kearny, Morton, Stanton, Lane, and Scott Counties. * WHEN...From 10 AM CDT /9 AM MDT/ this morning to 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. Areas of blowing dust are expected to reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TURNER
277 WWUS73 KDDC 161443 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 943 AM CDT Tue Apr 16 2024 KSZ075>078-085>088-170000- /O.EXB.KDDC.HW.W.0004.240416T1900Z-240417T0000Z/ Grant-Haskell-Gray-Ford-Stevens-Seward-Meade-Clark- Including the cities of Hugoton, Cimarron, Ulysses, Meade, Plains City, Fowler, Ashland, Liberal, Satanta, Montezuma, Dodge City, Minneola, and Sublette 943 AM CDT Tue Apr 16 2024 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Clark, Ford, Grant, Gray, Haskell, Meade, Seward, and Stevens Counties. * WHEN...From 2 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Blowing dust with the high winds will also lead to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ043-044-061>063-074-084-170000- /O.CON.KDDC.HW.W.0004.240416T1500Z-240417T0000Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Morton- Including the cities of Scott City, Scott State Lake, Deerfield, Garden City, Dighton, Lakin, Elkhart, Johnson City, and Syracuse 943 AM CDT Tue Apr 16 2024 /843 AM MDT Tue Apr 16 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Finney, Hamilton, Kearny, Morton, Stanton, Lane, and Scott Counties. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Blowing dust with the high winds will also lead to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TATRO
907 WWUS73 KDDC 162253 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 553 PM CDT Tue Apr 16 2024 KSZ043-044-061>063-074>078-084>088-170000- /O.CAN.KDDC.HW.W.0004.000000T0000Z-240417T0000Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Ford- Morton-Stevens-Seward-Meade-Clark- Including the cities of Johnson City, Elkhart, Liberal, Deerfield, Cimarron, Lakin, Ulysses, Dodge City, Syracuse, Hugoton, Scott State Lake, Garden City, Scott City, Satanta, Dighton, Fowler, Montezuma, Minneola, Meade, Ashland, Sublette, and Plains City 553 PM CDT Tue Apr 16 2024 /453 PM MDT Tue Apr 16 2024/ ...HIGH WIND WARNING IS CANCELLED... The threat has ended. $$ FINCH
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Apr 15, 11:43 AM CDT, 2 hours 29 minutes earlier. Its key messages:
- Strong south winds expected Monday, gusting 40-50 mph.
- Scattered thunderstorms Monday evening and Monday night. Some storms severe with large hail and damaging winds.
- Intense northwest winds and blowing dust Tuesday.
- Two cold fronts are expected, one on Thursday and another on Saturday, bringing much cooler air.
Area forecast discussion, Apr 15, 11:43 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1143 AM CDT Mon Apr 15 2024 .KEY MESSAGES... - Strong south winds expected Monday, gusting 40-50 mph. - Scattered thunderstorms Monday evening and Monday night. Some storms severe with large hail and damaging winds. - Intense northwest winds and blowing dust Tuesday. - Two cold fronts are expected, one on Thursday and another on Saturday, bringing much cooler air. && .UPDATE... Issued at 854 AM CDT Mon Apr 15 2024 Widespread visibility around a mile with locally lower visibility between a quarter mile and half mile have been observed on area observations this morning generally from Dodge City eastward and south of Stafford county. Fog was added to gridded forecast for a few hours and the HRRR model does show marked improvement to the visibility fields starting around 15z. && .SHORT TERM /THROUGH TUESDAY/... Issued at 208 AM CDT Mon Apr 15 2024 A quiet night was in progress across SW KS, with infrared satellite imagery depicting a clear sky, and surface observations showing light southeast winds. The anticipated lee cyclogenesis will get underway over eastern Colorado around sunrise, at which time southeast winds will begin to increase some. Surface observations also reveal dewpoints well into the 60s across Oklahoma, and some of this moisture will begin entering SW KS through daybreak. Southeast winds and moisture advection will again hold temperatures above 50 at most locations. Closed midlevel cyclone near Grand Canyon, Arizona at 7 am Monday will move east through Monday, ending up centered over central Colorado at 7 pm Monday. This synoptic evolution will incite strong lee cyclogenesis, with 00z NAM depicting a 987 mb surface low in the vicinity of Goodland around 7 pm. South winds will ramp up in response, with gusts of 40-50 mph common after 10 am through the afternoon. Winds and wind gusts are expected to remain below high wind warning criteria, but this will be watched carefully by today's day shift. Areas of blowing dust were maintained, particularly western zones where parched dry topsoils will combine with SWly downslope. Expect winds to average SWly west of US 283, and SEly east of US 283. As such, the dryline will sharpen rapidly through the afternoon. This will easily be the strongest dryline we have seen this young spring season, with dewpoints near 0 near the Colorado border, ranging to the mid 60s near Barber county. 00z NAM builds strong instability east of the dryline through the afternoon, with MU CAPE in excess of 3000 J/kg expected over the eastern half of SW KS by 5-7 pm. This airmass will not only be unstable, but also strongly sheared with high SRH, supportive of intense supercells. Forecast soundings are impressive, but confidence of a storm developing before 7 pm to utilize this pristine supercell environment is very low. CAMs are very resistant to developing thunderstorms, with convergence on the dryline rather poor, and the unstable boundary layer strongly capped by an intense elevated mixed layer. Should an updraft be able to develop on the dryline and mature in this environment, high end severe weather would result, but this is a very high potential, very low probability scenario. Temperatures have overperformed over the warmest guidance over the past 2 days (thanks in part to dry topsoils), and this trend will continue Monday, with little thermal change at 850 mb. Upper 80s and lower 90s are expected once again at 5 pm. After 7 pm Monday evening, the parent midlevel closed cyclone will make eastward progress, expected to be near Baca county, Colorado by midnight. The sharp dryline will retreat westward quickly for about 3 hours this evening, probably making it back to about US 83, pulled by strong low pressure NW of SW KS. 00z NAM shows this evolution nicely through its instability fields, with MU CAPE near 3000 J/kg along US 83 by 10 pm. Again, if an isolated supercell can develop between 7-10 pm, very large hail and tornado potential would be realized, but the expectation is the cap will hold until after 10 pm. Several CAMs, with support from global models such as 00z ECMWF, develop thunderstorms rapidly between 10 pm and 1 am, as cold advection at 500 mb finally allows updrafts to grow. Thinking is this will be a very rapid process, with thunderstorms taking on a linear configuration quickly around midnight, then exiting the CWA around 4 am. Large hail and damaging winds are expected from these storms overnight, and tornadoes will be possible, with QLCS spinups probable in the SRH-rich environment. In summary, we will be watching closely through this afternoon and tonight for any discrete supercell development, in which case high end hail/tornado risk would ensue, but the expectation is currently for a quiet evening through 10 pm, then a squall line with lower grade wind/hail late tonight. Per coordination with SPC, severe probability has been increased to the level 3/enhanced category for the northeast zones tonight, where the forced squall line is most likely. Closed low is expected to strengthen to near 546 dm near Wakeeney by 7 am Tuesday, with elevated winds veering SWly through sunrise. Intense northwest winds are expected Tuesday, on the backside of the departing cyclone. Followed a slightly reduced version of the 90%ile of the NBM for the wind grids, with the strongest winds expected on the higher terrain along and west of the preferred US 83 corridor. Gusts to near high wind warning criteria (60 mph) are currently in the grids for areas from Syracuse to Garden City to Scott City, where a high wind warning will likely be required. Areas of blowing dust will continue. Pops for wraparound rain showers were trimmed back some for the northern zones, as felt most of this will remain north of I-70. Cold air advection behind this system will trim 850 mb temperatures down about 10C, but much of this will be cancelled out by April sunshine and NWly downslope, keeping afternoon temperatures in the 70s. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Issued at 208 AM CDT Mon Apr 15 2024 Wednesday will be quiet under zonal flow aloft, with light and variable winds, trending light southerly in the afternoon. Afternoon temperatures remain pleasant in the upper 70s and lower 80s. The first of two strong cold fronts is expected Thursday morning. NBM wind grids are already quite strong (near 25 mph sustained) Thursday morning, so kept them as is. A few rain showers are possible with this system near Hays and I-70 early Thursday, but GEFS probability of even any measurable rainfall (at least 0.01 inch) is only 10-20% for these northeast zones. So not expecting much, with most of the rainfall northeast of SW KS (yet again). Thursday will be dramatically cooler, with a reduction of about 20 degrees over Wednesday, with temperatures reduced to the upper 50s and lower 60s. Several chilly mornings in the 30s start on Friday morning with the first surface high pressure ridge nosing into SW KS. Current indications suggest cloud cover will hold most locations safely above freezing, in the mid to upper 30s, through sunrise Friday. North winds Thursday will trend easterly Friday, keeping temperatures cool. Models show continuity showing the second, stronger cold front arriving Saturday morning. Northeast winds will be again be strong, stronger than current long range NBM projections, with strong cold advection. This cold airmass appears impressively cold for late April, with ensembles placing a 1040 mb surface anticyclone over Montana 7 am Saturday. A period of light rain is possible with the frontal passage early Saturday, but again QPF will be limited. Saturday is expected to be unseasonably cold, with non-diurnal temperature curves downward possible in the afternoon. 00Z ECMWF/EPS show 850 mb temperatures falling to near 0C Saturday afternoon, which would only support afternoon temperatures in the upper 40s to near 50. Both Saturday and Sunday mornings will feature temperatures in the lower to mid 30s, but early indications are cloud cover will prevent damaging freezes for most locations. A strong 1032 mb ridge axis is expected Sunday morning, perhaps our coldest morning, when 00z EPS shows 30% probability of temperatures less than 32 across the NW zones. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1141 AM CDT Mon Apr 15 2024 A significant area encompassing the DDC and HYS terminals will have decent risk for high end severe weather in the vicinity between about 01 UTC and 05 UTC this evening. The meteorological setup will be very good for supercell mode of convection including very large hail (larger than 2 inches in diameter) as well as damaging wind and cyclic tornado development (more than 1). A more broader aviation impact will be persistently increasing winds and wind gusts into the midday on Tuesday as the backside of the upper low rotates through the area bringing strong momentum transfer. Gusts to 50 mph will be common on Tuesday. && .FIRE WEATHER... Issued at 219 AM CDT Mon Apr 15 2024 Red flag warning remains in effect for areas along and west of US 283 Monday afternoon and evening. These locations are expected to remain west of the dryline, at least most of the day, where relative humidity will fall very low to the 5-10% range. Highest confidence of red flag criteria being achieved is along and west of US 83. Dryline placement in the central zones will make humidity highly variable over short distances. Strong south winds are expected everywhere after 10 am Monday, with gusts of 40-50 mph through Monday afternoon and evening. Regardless of specific moisture criteria, a critical risk of wildfires is expected across SW KS Monday with strong south winds combining with still widespread dormant fuels. Intense northwest winds are expected Tuesday, with gusts of 50-60 mph expected to favor the northwest zones. With slightly cooler air, relative humidity is forecast to remain just above red flag criteria, at 20-30%. Still, NWly downslope may end up drying the boundary layer more than expected, and a red flag warning may eventually be required. Outdoor burning is strongly discouraged in the strong south winds Monday, and strong northwest winds Tuesday. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT /8 PM MDT/ this evening for KSZ030-043>045-061>064-074>078-084>088. High Wind Watch from Tuesday morning through Tuesday evening for KSZ043-044-061>063-074-084. && UPDATE...Russell SHORT TERM...Turner LONG TERM...Turner AVIATION...Russell FIRE WEATHER...Turner
Hazardous weather outlook, Apr 15, 2:33 AM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 233 AM CDT Mon Apr 15 2024 KSZ030-031-043>046-061>066-074>081-084>090-160745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 233 AM CDT Mon Apr 15 2024 /133 AM MDT Mon Apr 15 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Monday. Strong south winds are expected, gusting 40-50 mph. Areas of blowing dust are expected. Scattered thunderstorms are expected Monday evening and Monday night. Some storms are expected to be severe, producing large hail and damaging winds. Some tornadoes are possible east of US 283 after 7 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Intense northwest winds are expected Tuesday, with gusts of 50-60 mph, strongest on the higher terrain of the western counties, along and west of US 83. Areas of blowing dust are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be required after 7 pm Monday through Monday night. Turner
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:58 AM CDT | High Wind Watch | DDC | Finney, Hamilton, Kearny, Lane, Morton, Scott and 1 more | 10 hr |
Nearby
High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.